It’s difficult to go a day without hearing news of the devastating impact of heroin addiction. The drug puts a stranglehold on your mind, turning into a dangerous, uncontrollable obsession.
Given how widespread the epidemic has become, it’s important to have a basic understanding of heroin overdose symptoms. The Centers for Disease Control and Prevention reported more than 15,400 deaths from heroin overdoses in the United States in 2017.
Why is Heroin Dangerous?
Heroin is a powerful narcotic in the opioid drug family that alters your consciousness, with potentially disastrous consequences. While some opioids are available via prescription for pain relief, heroin is illegal.
The danger comes from how the drug tricks you. Heroin alters your mind, providing a “rush of good feelings,” according to the National Institute on Drug Abuse for Teens. Many think they can use it once and then stop. But the problem comes when the initial effects wear off. The good feelings turn into a desperate craving for more, quickly moving to dependence and then addiction.
Long-term heroin use can cause difficulty in sleeping, digestive problems, infections and liver, and kidney disease – and, in the case of addictive use, the chance of fatal overdose.
Heroin Overdose Symptoms
How can you recognize a heroin overdose? It can be challenging to know when someone is just on a high, or facing life-threatening side-effects. According to the Harm Reduction Organization, a New York-based non-profit, heroin overdose symptoms can include:
- Slow or irregular heartbeat
- Shallow and slow breathing
- Inability to talk
- Non-responsiveness or unconsciousness
- A “snore-like gurgling noise”
- Blue or purplish-black lips
How to Respond
If you believe someone has overdosed, time is the enemy. Dial 911 for emergency help. Try to stay calm and provide first responders with answers to their questions — what was taken, how much and how long ago.
The CDC advises that you should try to keep the person awake and breathing, and to position them on their sides to avoid choking. You’ll likely be asked to provide family contact information.
You might have an initial fear of getting in trouble. But “getting help is the right thing to do any time someone’s life is at risk,” according to JustThinkTwice.Gov, a drug abuse information and support website created by the U.S. Drug Enforcement Administration.
Road to Recovery
Don’t let a heroin overdose take ruin your life or the life of a loved one. If you or someone you love is struggling, seek help immediately.
Finding a clinically supervised heroin addiction rehab center is vital. Professionals provide individual and group therapy and other support, including medication treatment, to help reduce your dependence. Also, they can address other types of substance abuse, such as dependence on other opioids and opiates, methamphetamines, prescription drugs, or alcohol through an Illinois drug detox center.